How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Nadim Al-Mubarak Your Own Question
Nadim Al-Mubarak
Nadim Al-Mubarak,
Category: Medical
Satisfied Customers: 378
Experience:  MD at University Hospital Case Medical Center
Type Your Medical Question Here...
Nadim Al-Mubarak is online now
A new question is answered every 9 seconds

My dad lives in Korea. He is doing kidney dialysis 3 times a

Customer Question

Hello, my dad lives in Korea. He is doing kidney dialysis 3 times a week for 4 hours per dialysis at a hospital. It's been 6 years. He recently got pneumonia and treated (2-3 weeks ago), but he is now diagnosed with TB (5 days ago). And he has depression, insomnia, and hypertension for a couple of years. He is very sensitive to all kinds of drugs and particularly allergic to some kinds of drugs with pyrine (antipyrine(phenazone), aminopyrine(amidopyrine), sulpyrine(dipyrone)) and glucose.
He has been taking medicines: Zolpidem, Klonopin, Paroxetine, antihypertensive, and anti-TBs (Isoniazid 100 mg, Rifampicin 450 mg, Ethambutol HCl 400 mg, Pyrazinamide 500 mg, and Vitamin B Pyridoxine HCl 50 mg). He has started anti-TBs 5 days ago and since then his blood pressure is around 200-220 (lower blood pressure is about 95). He has been hospitalized since yesterday due to hypertension, but doctors prescribed a lot more antihypertensives (yesterday) and it is now 195. Doctors prescribed Minoxidil (antihypertensive) more today.
My family considers this hypertension as side effects from drug interactions, because this started exactly 24 hours after he began taking the anti-TBs. He has hypertension thus has been taking medicine, but it is tamed usually well with the antihypertensive he has been taking. For three days, his blood pressure is above 200. I am really concerned because doctors seem to not taking our thoughts seriously. Doctors keep saying that nothing is wrong with the medicines prescribed…and they just keep increasing doses of Zolpidem.
I found there are some studies on side effects of anti-TBs with Benzo kind drugs. And, SSRIs and anti-TBs share common inhibitory effects on monoamine oxidase. So, I have been wondering if any of the drugs he is taking now could have caused this too-high blood pressure. Any advice will be valuable.
Submitted: 2 months ago.
Category: Medical
Expert:  Nadim Al-Mubarak replied 2 months ago.

Hello there

What exactly is your concern or question ?

Customer: replied 2 months ago.
Did you read my questions? I was wondering if any of the drugs can cause hypertension...
Expert:  Nadim Al-Mubarak replied 2 months ago.

I am sorry, just saw the bottom of the note,

  • In a situation like this, the stress associated with the illness can easily raise the blood pressure. As he improves, and as the TB gets under better control, his BP will improve
  • The medications he is on, are not responsible for his high BP. On the contrary, klonipin would will relax him and helps reduce his BP
  • His kidney disease can also be a factor in his high BP, and he could require multiple medications for better BP control, at least until his lung status and his current illness improve.

If this asnwers your question, please complete the rating above. It's how we get credit for the service. Let me know if you have any more questions. Best wishes.

Customer: replied 2 months ago.
thanks. so those anti-TB (Isoniazid 100 mg, Rifampicin 450 mg, Ethambutol HCl 400 mg, Pyrazinamide 500 mg, and Vitamin B Pyridoxine HCl 50 mg) do not have interaction with Benzo-kind drugs nor with SSRI? Do they by any chance sensitive to what kinds of antihypertensive? OR any food interaction in this case? He has been controlling Potasium intake in his diet.
Expert:  Nadim Al-Mubarak replied 2 months ago.
  • There is no appreciable interaction between these drugs, certainly nothing pertaining to BP control. And, he has to take them as they are the best drug to treat TB
  • Food it's hard to judge, there is not way in knowing
  • But, the very obvious issues are his Kidney disease and the stress of his illness. Given these issues, the elevated BP in this setting is not a surprise at all.
  • Potassium management is part of his dialysis, and is typically closely monitored by his kidney doctor

Related Medical Questions